Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 55, NWS Des Moines, IA

April 11, 2001Franklin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 11, 2001, 4:27 PM CDT for Franklin County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 11, 2001, 4:27 PM CDT (21:27 UTC)
Expired
Apr 11, 2001, 4:55 PM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Franklin County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 12:00 PM CDTTornado WatchSPC5 hr
Apr 11, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

781 
WUUS53 KDMX 112127
SVRDSM
IAC069-112155-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
427 PM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FRANKLIN COUNTY IN NORTH CENTRAL IOWA

* UNTIL 455 PM CDT

* AT 424 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HAMPTON...OR ABOUT 32 MILES SOUTH OF MASON
  CITY...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  9 MILES SOUTHEAST OF SHEFFIELD AROUND 440 PM

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED 
AREA.  STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A TORNADO 
AND CAUSE JUST AS MUCH DAMAGE.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY 
EVENING FOR PARTS OF NORTHERN AND EASTERN IOWA.

LAT...LON 4256 9328 4256 9306 4291 9304 4291 9327

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:50 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 11, 2:50 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
250 PM CDT WED APR 11 2001

SVR WX WITH NO SIG TIME.  LAST LN ABT TO MOV THRU DSM ATTM AND WL
LFT NE OF CWA THIS EVE.  STG SLY WINDS BCMG W-NW POST DRY SLOT.  WL
GO WND ADVY TNGT THRU THU, THO CUD SEE WNDS DMSH THU AFTN.  NXT WK
SYS FRI NGT, AFT THAT A SAT NGT INTO SUN WK EVENT.  OPTED WITH MAV
GUID.
DSM 22-13   ALO 63-14

.DSM...WND ADVY ALL ZONES TNGT AND THU
MS APR 01

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 4:12 AM CDTSevere Thunderstorm WarningDMXAdams, Cass, Taylor38 min
Apr 11, 11:32 AM CDTTornado WarningDMXRinggold33 min
Apr 11, 12:00 PM CDTTornado WarningDMXRinggold, Union40 min
Apr 11, 12:19 PM CDTTornado WarningDMXClarke31 min
Apr 11, 12:29 PM CDTTornado WarningDMXMadison46 min
Apr 11, 12:39 PM CDTTornado WarningDMXDallas, Polk, Warren51 min
Apr 11, 1:28 PM CDTTornado WarningDMXPolk2 min
Apr 11, 1:46 PM CDTSevere Thunderstorm WarningDMXUnion29 min
Apr 11, 1:50 PM CDTSevere Thunderstorm WarningDMXAdair40 min
Apr 11, 1:55 PM CDTSevere Thunderstorm WarningDMXCrawford35 min
Apr 11, 1:59 PM CDTTornado WarningDMXAudubon31 min
Apr 11, 2:32 PM CDTTornado WarningDMXGreene, Guthrie28 min
Apr 11, 2:36 PM CDTSevere Thunderstorm WarningDMXDallas29 min
Apr 11, 2:48 PM CDTSevere Thunderstorm WarningDMXBoone, Polk42 min
Apr 11, 2:58 PM CDTTornado WarningDMXBoone32 min
Apr 11, 3:02 PM CDTTornado WarningDMXCalhoun, Greene, Webster43 min
Apr 11, 3:02 PM CDTTornado WarningDMXLucas, Marion28 min
Apr 11, 3:18 PM CDTTornado WarningDMXHamilton32 min
Apr 11, 3:43 PM CDTTornado WarningDMXJasper, Marshall32 min
Apr 11, 3:45 PM CDTTornado WarningDMXWright45 min
Apr 11, 3:51 PM CDTTornado WarningDMXFranklin, Hamilton, Hardin44 min
Apr 11, 4:02 PM CDTSevere Thunderstorm WarningDMXPoweshiek28 min
Apr 11, 4:05 PM CDTTornado WarningDMXWapello20 min
Apr 11, 4:23 PM CDTSevere Thunderstorm WarningDMXCerro Gordo32 min
Apr 11, 4:31 PM CDTSevere Thunderstorm WarningDMXButler, Grundy44 min
Apr 11, 4:35 PM CDTSevere Thunderstorm WarningDMXTama30 min
Apr 11, 4:43 PM CDTSevere Thunderstorm WarningDMXBlack Hawk37 min
Apr 11, 5:01 PM CDTSevere Thunderstorm WarningDMXBremer39 min
Apr 11, 5:07 PM CDTTornado WarningDMXBlack Hawk23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.